Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading

Derm News: 2007.15(5)

Nephrogenic Fibrosing Dermopathy Associated with Exposure to Gadolinium-Containing Contrast Agents --- St. Louis, Missouri, 2002-2006

Morbidity and Mortality Weekly Report, Centre for Disease Control and Prevention, February 23, 2007;56(07):137-141

ABSTRACT

Nephrogenic fibrosing dermopathy (NFD) causes thickening and hardening of the skin, often in the extremities, and occurs in patients with underlying renal disease. The skin lesions can progress rapidly, sometimes leading to joint immobility and the inability to walk (1). In May 2006, nephrologists at hospital A in St. Louis, Missouri, reported to CDC and the Missouri Department of Health and Senior Services (MoDHSS) a cluster of NFD among patients treated in their dialysis units.

CDC and MoDHSS conducted an investigation to determine the number of affected patients and identify risk factors for NFD. Thirty-three patients with NFD were identified in St. Louis, 28 of whom had been treated at hospital A. A matched case-control study was conducted at the hospital. This report summarizes the preliminary results of that study, which indicated that exposure to gadolinium-containing contrast agents during magnetic resonance imaging (MRI) studies was independently associated with NFD. Clinicians should be aware of the potential for NFD, and when possible, should avoid use of gadolinium-containing contrast agents in patients with advanced renal disease.


    Back to Current Volume:   Dermatology News 2007.15


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.